Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2018, 7:20 PM CDT for 4 counties in Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 7:20 PM CDT (00:20 UTC)
- Expired
- Jun 12, 2018, 8:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:20 PM CDT | HAIL 1 | 5 S Radium, KS | QUARTER SIZE HAIL. |
| Jun 12, 7:40 PM CDT | HAIL 1 | 1 N Macksville, KS | QUARTER REPORTED ON SOCIAL MEDIA. |
| Jun 12, 8:25 PM CDT | HAIL 1 | 3 Ene Hopewell, KS | QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3452 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1860 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 20.2
The text
As transmitted.
219
WUUS53 KDDC 130020
SVRDDC
KSC047-145-151-185-130115-
/O.NEW.KDDC.SV.W.0186.180613T0020Z-180613T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
720 PM CDT TUE JUN 12 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Pawnee County in south central Kansas...
Southern Stafford County in south central Kansas...
Southeastern Edwards County in south central Kansas...
Northern Pratt County in south central Kansas...
* Until 815 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located 6 miles south of
Radium, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. John, Stafford, Macksville, Byers, Dillwyn and Hopewell.
This warning replaces the previous severe thunderstorm warning in
effect for Stafford and Pawnee counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9849 3774 9906 3813 9904 3816 9874
TIME...MOT...LOC 0017Z 350DEG 21KT 3809 9890
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
305
WWUS53 KDDC 130034
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
734 PM CDT TUE JUN 12 2018
KSC047-145-151-185-130115-
/O.CON.KDDC.SV.W.0186.000000T0000Z-180613T0115Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
734 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN PAWNEE...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS
AND NORTHERN PRATT COUNTIES...
At 734 PM CDT, a severe thunderstorm was located very near Dillwyn,
moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. John, Macksville, Byers, Dillwyn and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9849 3774 9906 3809 9903 3812 9875
TIME...MOT...LOC 0034Z 350DEG 21KT 3799 9888
HAIL...1.25IN
WIND...60MPH
$$
FINCH589
WWUS53 KDDC 130047
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
747 PM CDT TUE JUN 12 2018
KSC047-145-151-185-130115-
/O.CON.KDDC.SV.W.0186.000000T0000Z-180613T0115Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
747 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN PAWNEE...SOUTHWESTERN STAFFORD...SOUTHEASTERN
EDWARDS AND NORTHERN PRATT COUNTIES...
At 746 PM CDT, a severe thunderstorm was located very near Dillwyn,
moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. John, Macksville, Byers, Dillwyn and Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9849 3774 9906 3809 9903 3801 9876
TIME...MOT...LOC 0046Z 354DEG 16KT 3794 9888
HAIL...1.25IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:00 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 12, 7:00 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Tue Jun 12 2018 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Wednesday) Issued at 1258 PM CDT Tue Jun 12 2018 Areas of thunderstorms will be in the forecast tonight through mid tomorrow morning. The first area of development looks to be along a stalled frontal boundary roughly from Ashland to St. John. Once these thunderstorms develop the outflow/cold pool could trigger convection further west through the rest of the evening along the boundary back westward to Dodge City. Another area of convection in association with an upper level shortwave is expected to develop along the Palmer divide in Colorado and then move south and eastward into western Kansas after midnight tonight. These thunderstorms could contain heavy rain as they evolve into a MCS and move along the frontal boundary with decent enough 850 mb winds. Wednesday as the storm activity moves out clouds will hang around through the early-mid afternoon. Depending on how long the clouds hang around temperatures are expected to be cooler with highs mainly in the upper 80s although a few low 90s can't be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 141 PM CDT Tue Jun 12 2018 Hot temperatures will be the general theme as we go into the long term forecast. Another complex of storms is forecast to develop from Wednesday night into Thursday morning. A shortwave trough in eastern Colorado is forecast to develop convection and move into western Kansas through the evening and overnight hours. Winds will pick up out of the southwest through the day Thursday with 850 mb temperatures warming to around 30 (C) for most locations we should see highs get back into the upper 90s. For Friday on it looks like the core of the warmer air will be firmly in place through the central and southern plains driving the jet stream well to the north. This should keep us mainly dry with afternoon temperatures in the mid to upper 90s through the weekend. With the forecast position of the jet stream this should keep the remnants of what is currently Hurricane Bud mainly to the west in the Rockies through the weekend. However with a large upper level low moving into the Pacific northwest by next Monday this may drive some of the tropical moisture into southwest Kansas along with a cool down in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Jun 12 2018 Thunderstorms earlier this evening have developed along a surface boundary located east of Dodge City and Liberal. These two locations currently appear the have the better chance for a few isolated thunderstorms over the next few hours just east of these airports so have included a VCTS til 03z Wednesday. Elsewhere thunderstorm probability looks to be very low. Prevailing winds across western Kansas overnight will be from the southeast at around 10 knots. BUFR soundings indicating VFR conditions overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 87 70 97 / 60 60 20 0 GCK 65 87 68 99 / 70 30 20 0 EHA 66 90 67 96 / 60 10 20 10 LBL 67 89 69 98 / 60 30 20 0 HYS 66 86 69 99 / 50 30 20 10 P28 71 87 71 97 / 60 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, Jun 12, 5:14 AM CDT, 14 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 514 AM CDT Tue Jun 12 2018 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 514 AM CDT Tue Jun 12 2018 /414 AM MDT Tue Jun 12 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorm chances throughout Southwest Kansas increase this afternoon/evening, and may linger into Wednesday. Without strong upper level forcing, there will be several areas of potential storm initiation this afternoon. First being boundaries that set up over Western Kansas from convection this morning toward Central Kansas; second being along the warm front as it lifts northwest into southwestern Kansas (roughly east of Highway 183); and finally, where models have been most consistent in agreement is around a mid-level vorticity max that the NAM and GFS kicks out of Rockies and into Western Kansas late this afternoon. Storms that initially develop will have large hail and strong to severe wind concerns. If storms congeal into a possible convective system tonight, main concerns will be heavy rain/flooding, damaging wind and large hail. Day 1 Hazards ------------- * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Storms may linger into Wednesday morning. Another chance of storms will occur Wednesday night. Thursday through Sunday look to remain dry at this time. Monday, rain chances return. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 and 11 pm west of highway 83 for storms coming in from Colorado, and east of 86 for storms along boundaries. If storms form into a convective system, storms will move through Southwest Kansas overnight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 12, 5:01 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Dodge City KS 501 PM CDT TUE JUN 12 2018 KSZ089-122245- Comanche KS- 501 PM CDT TUE JUN 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COMANCHE COUNTY UNTIL 545 PM CDT... At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Buttermilk, moving south at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Comanche County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3709 9954 3705 9933 3700 9934 3700 9954 TIME...MOT...LOC 2201Z 002DEG 7KT 3702 9949 RBURG
Local storm report, Jun 12, 6:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 11 N BUFFALO 37.00N 99.63W
06/12/2018 E1.25 INCH CLARK KS PUBLIC
0635 PM HAIL 3 WSW KINSLEY 37.91N 99.47W
06/12/2018 E1.00 INCH EDWARDS KS NWS EMPLOYEE
QUARTERS HALFWAY BETWEEN OFFERLE AND
KINSLEY.
&&Local storm report, Jun 12, 7:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 SSE KINSLEY 37.91N 99.41W
06/12/2018 E1.00 INCH EDWARDS KS STORM CHASER
QUARTER SIZE.
&&
RMLLocal storm report, Jun 12, 7:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL MULLINVILLE 37.59N 99.47W
06/12/2018 E1.50 INCH KIOWA KS TRAINED SPOTTER
PING PONG SIZE.
0645 PM HAIL 7 NNW RADIUM 38.26N 98.96W
06/12/2018 E1.25 INCH PAWNEE KS PUBLIC
HALF DOLLAR SIZE.
&&Local storm report, Jun 12, 7:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 1 N BUCKLIN 37.57N 99.63W
06/12/2018 E2.00 INCH FORD KS PUBLIC
2 INCH HAIL 1.5 MILES NORTH OF BUCKLIN.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Kiowa | 45 min |
| Jun 12, 7:18 PM CDT | Flash Flood Warning | DDC | Clark, Comanche | 3 hr |
| Jun 12, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 27 min |
| Jun 12, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush, Stafford | 63 min |
| Jun 12, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 61 min |
| Jun 12, 8:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 23 min |
| Jun 12, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 66 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 66 min |
| Jun 12, 9:02 PM CDT | Special Weather Statement | DDC | Morton | 58 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 65 min |
| Jun 12, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 40 min |
| Jun 12, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 39 min |
| Jun 12, 9:47 PM CDT | Special Weather Statement | DDC | Pratt | 58 min |
| Jun 12, 10:19 PM CDT | Special Weather Statement | DDC | Stanton | 56 min |
| Jun 12, 11:19 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 56 min |
| Jun 12, 11:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 52 min |
| Jun 12, 11:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 50 min |
| Jun 13, 12:28 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 25 min |
| Jun 13, 12:57 AM CDT | Special Weather Statement | DDC | Grant | 63 min |
| Jun 13, 1:11 AM CDT | Special Weather Statement | DDC | Stanton | 64 min |
| Jun 13, 6:40 AM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 13, 7:45 AM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| Jun 13, 9:25 AM CDT | Special Weather Statement | DDC | Lane | 65 min |
| Jun 13, 9:31 AM CDT | Special Weather Statement | DDC | Trego | 44 min |
| Jun 13, 9:48 AM CDT | Special Weather Statement | DDC | Ellis | 42 min |
| Jun 13, 9:52 AM CDT | Special Weather Statement | DDC | Trego | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.